My neurologist has taken me off Madopar after being on it for 7 months because it contains Levadopa. What can I have instead?

I have been on Madopar for about 6 months and saw my neurologist for a review last week. The I told him of my problems with impulse buying that has gone out of control for which I am having help from a psychologist to help me control these impulses. My neurologist told me off in that should have called his secretary months ago requesting an earlier appointment to see him. It was then discovered that the Madopar contained Levadopa which can cause impulsive behaviour among other things. Now. Due to see him again in 3 months once the Madopar has left my system. At the same time while I am being weened off it my neurologist has told me that should my Parkinson's tremor gets bad again he has told me to take one Madopar tablet in the morning and another at night for a week only and then take one tablet once a day only for a further week then stop taking it again. Now my concern is what coule he prescribe me to treat my tremor that doesn't contain Levadopa? What are my options?

12 Replies

oldestnewest
  • It is called obsesive compulsive behavior, I had it with Mirapex but it was gambling , it can be sex shopping gambling etc.. It is like you turn into another person , you don't even know. I did not gamble before and never will again if I stay off those agonist meds that can cause that.Read the side affects on you r meds. Good Luck

  • I was on 12.5mg of Madopar, 1 three times a day. The problems only started after had been taking it for about a month. After I had been on it for 6 weeks I had a review with the neurologist but the appointment was over before I remembered the spending problem and at that time I had no idea how bad the spending would become so I said nothing. Within weeks the spending was getting out of control in that I was spending £400 one day on makeup and the next day spending between £50 to £100 on more when did not realy need it! Almost every day the spending went on and my partner was getting angry with the amount of packages and parcels that were arriving on a daily basis. So I sought the help of a psycologist to help me control the spending but I was still taking the Madopar. Last week had my 6 month review with the neurologist and at last I managed to explain the extent of the spending (by now my partner had taken control of any cards that have). The neurologist was at first adamant that Madopar did not contain Levodopa until d that it said that the leaflet inside the box that came with the capsules said that it did. The neurologist immediately told me to stop taking it and that he would see me in 12 weeks so that he could prescribe something else for my tremor. The neurologist did explain that st such a low dose I should'nt have had such a problem but what rried about is what could he prescribe me that wouldn't cause me any more spending problems?

  • Levodopa is the best PD drug there is. Usually problems with Levodopa are first tackled by reducing the dose. I thought these problems with impulsive behaviour etc were mostly associated with the other main type of PD drug, the Dopamine Agonist, for example Pramipexole. It can be quite hard to stop taking these due to unpleasant withdrawal symptoms and are not as effective as Levodopa.

  • I just checked the Madopar Patient info. leaflet and to my surprise it does mention obsessive behaviour in relation to Madopar (Levodopa) So my previous post regarding Levodopa and Dopamine agonists was wrong at least the bit about Levodpa not being involve with obsessive behaviour.

  • I guess Azilect. I never associated sinimet with compulsions either. But Requip and Mirapex big time!

  • I am on Azilect once a day as it is and it doesn't seam to control the tremor which seams to get worse as the wears on. Will have to do some reaserch before I next see the neurologist.

  • How many meds are you on, exactly?

  • Rasaglin/Azilect 1mg every morning only now. Used to take 1 12.5mg capsule 3 times a day of Madopar as well before the neurologist stopped it completely 2 weeks ago this coming Tuesday. I still take a host of other meds for other things but the problem is with the Levodopa in the Madopa. The shopping is slowly getting less and less as the Levodopa leaves the body. When I see him again (he is a neurologist at The Walton Neurological Centre in Liverpool) in 12weeks for a review he said that we will discuss more fully then alternatives tablet wise and also maybe a referral to another collegue at The Walton to discuss further treatment there for my ever increasing tremor.

  • Levodopa is the gold standard treatment for Parkinson's and always will be. However addiction and dopamine dysregulation are not rare and often it's linked with pre morbid personality. Agonists often get blamed for impulse control disorders but people rarely mention DDR with levodopa. It's a case of getting the right chemical balance often with cognitive behaviour therapy as a back up

  • My husband has had to cut down on mirapexin becaause of compulsive behaviour, but the problem has not been resolved. He also goes to the walton centre. I wish you luck Chrissie.

  • It takes time for the medication that causes compulsive behaviour to completely leave the body. My neurologist told me that it can take 3months for the medication to leave your body which shocked me. I was in the Walton this last Tuesday 19th of May for a review. I was kindly told finally that I do NOT have Parkinson's but something very similar to which they are investigating at long last. The neurologist has ruled out Parkinson's, MS, PSP and Essential Tremor. He said that what my symptoms are dissplaying could be associated with a group of rare diseases associated with one part of the brain mainly the front right side of the brain extending down as far as the Pituary gland. He also said that there is a possability that the arteries in either my neck or in that part of the brain affected by my symptoms, could be narrowed with a buildup of plack. This is one possability that he is looking into. He is going to review the MRI that I had done late last year then recall me for a further review in clinic when he will have the results of a series of blood tests taken when I was in the Walton a few days ago and his opinion of the MRI. He says there is a group of rare diseases (as I mentioned above) the first and easiest to diagnose being Huntington's which will be ruled out with the blood test results. The second being narrowing of the arteries and after that come more difficult to diagnose rare diseases to which I may have to undergo a more detailed MRI. Things are moving along now at last!

    My GP who I saw yesterday said that what the Neuro is doing is quite right and that he was going to fax to him the results of recent blood tests taken two weeks ago. These blood tests were to check my cholesterol, kindneys and liver function. My cholesterol was slightly raised but my kidneys were ok which can't be said for my liver whose reading was raised but not alarming enough to worry him. Now I was seeing him yesterday because of my raised blood pressure so he told me regarding this that he is reluctant right now to prescribe me anything for it because of the raised reading of my liver which will need to be monitored. If it is not one thing it is another lately.

  • I am glad you are getting various tests and hope you get what's the root of your problem soon.

You may also like...